Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 7, NWS Honolulu, HI

January 24, 2012Kauai County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 24, 2012, 3:15 PM HST for Kauai County, Hawaii. It took effect at Jan 24, 2012, 6:00 PM HST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2012, 3:15 PM HST (01:15 UTC)
In effect from
Jan 24, 2012, 6:00 PM HST
Expired
Jan 25, 2012, 3:32 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WHHW40 PHFO 250115
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 PM HST TUE JAN 24 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU TONIGHT AND WEDNESDAY...

.A NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING LARGE SURF
ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU.

HIZ001>003-251415-
/O.NEW.PHFO.SU.Y.0007.120125T0400Z-120126T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
315 PM HST TUE JAN 24 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY. 

* SURF...BREAKING WAVES WILL BUILD TO 10 TO 15 FT.

* TIMING...SURF WILL RISE DURING THE EVENING AND REACH ADVISORY
  LEVELS BEFORE MIDNIGHT. SURF WILL HOLD AROUND ADVISORY LEVELS
  THROUGH WEDNESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
WROE
2 follow-up statements
772 
WHHW40 PHFO 251332
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED JAN 25 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU TODAY...

HIZ001>003-260245-
/O.CON.PHFO.SU.Y.0007.000000T0000Z-120126T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
332 AM HST WED JAN 25 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...BREAKING WAVES WILL BE 10 TO 15 FT.

* TIMING...SURF WILL HOLD AROUND ADVISORY LEVELS TODAY THEN
  SUBSIDE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
225 
WHHW40 PHFO 260132
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED JAN 25 2012

HIZ001>003-260245-
/O.CAN.PHFO.SU.Y.0007.000000T0000Z-120126T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
332 PM HST WED JAN 25 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE SURF HAS DROPPED BELOW ADVISORY LEVELS.

$$

DEJESUS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 24, 11:04 AM HST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 24, 11:04 AM HST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1104 AM HST TUE JAN 24 2012

.SYNOPSIS...
A STATIONARY FRONT NORTHWEST OF KAUAI HAS TURNED THE GENERAL FLOW
OUT OF THE SOUTHEAST...ALLOWING AFTERNOON SEA BREEZES AND NIGHTTIME
LAND BREEZES TO FORM OVER THE SMALLER ISLANDS. CLEAR NIGHTS AND CALM
WINDS WILL ALLOW FOR COOLER THAN NORMAL NIGHTTIME TEMPERATURES.
THE SOUTHEAST BIG ISLAND WILL EXPERIENCE MODERATE SHOWERS THIS
WEEK AS MOISTURE IS PUSHED UP THE LOWER SLOPES OF MAUNA LOA. AREAS
OF VOLCANIC HAZE WILL PERSIST OVER ALL ISLANDS INTO FRIDAY. TRADE
WINDS WILL RETURN FRIDAY EVENING AND STRENGTHEN OVER THE WEEKEND.

&&

.DISCUSSION...

SHOWERS FORMED OVERNIGHT ACROSS THE LOWER SOUTHEAST SLOPES OF THE BIG
ISLAND AS WINDS JUST ABOVE THE SURFACE INCREASED OUT OF THE
SOUTHEAST. THE SOUTHEAST FLOW IS PUSHING MOISTURE UP THE LOWER
SLOPES OF MAUNA LOA BRINGING MODERATE SHOWERS TO THE AREA. THE
PAHALA RAIN GAGE RECORDED 1 INCH OVER A 6 HOUR PERIOD THIS
MORNING...AND RADAR SHOWS CONTINUED SHOWERS. MAY BE ISSUING
ANOTHER UPDATE FOR THE AFTERNOON FORECAST...INCREASING SHOWERS IN
THAT SAME AREA AS IT LOOKS LIKE WINDS WILL CONTINUE PUSHING
MOISTURE UPSLOPE. SOME LOCALIZED SHOWERS ARE ALSO POPPING UP
ALONG THE LOWER SLOPES OF HALEAKALA DUE TO THAT SAME UPSLOPE FLOW.

A SURFACE RIDGE PUSHED SOUTHWARD BY THE FRONT TO THE NORTHWEST IS
SITTING OVER KAUAI TODAY. THE RIDGE HAS REDUCED WINDS OVER THE
SMALLER ISLANDS TO A LIGHT SOUTHEASTERLY BACKGROUND FLOW. SO
TODAY...AND OVER THE NEXT FEW DAYS...SEA BREEZES WILL KICK-IN
DURING THE AFTERNOONS AS LAND-HEATING INCREASES. CLOUD COVER WILL
INCREASE OVER THE INTERIOR SECTIONS AS HEATING CREATES SOME
VERTICAL LIFT OVER THE ISLANDS...BUT ANY RAINFALL WILL REMAIN
LIMITED. CLOUDS THAT FORM OVER THE SMALLER ISLANDS IN THE
AFTERNOON DUE TO DAYTIME HEATING WILL QUICKLY DISSIPATE IN THE
EVENING AS THE ISLANDS COOL. AS THE EVENING SKIES CLEAR...THE
ISLANDS WILL COOL FURTHER DUE TO RADIATIONAL COOLING TO THE NIGHT
SKY. THIS COOLING WILL CAUSE LAND TEMPERATURES TO DROP BELOW SEA
SURFACE TEMPERATURES...INITIATING LAND BREEZES. THE LAND BREEZES
WILL BRING AIR FROM HIGHER ELEVATIONS TO THE LOWER ELEVATION
POPULATION CENTERS ALLOWING FOR COOLER THAN NORMAL TEMPERATURES LATE
TONIGHT...AND ALSO THE NEXT SEVERAL NIGHTS. THE SCENARIO OF CLEAR
AND COOL NIGHTS FOLLOWED BY SUNNY MORNINGS AND PARTLY CLOUDY
AFTERNOONS WILL CONTINUE INTO FRIDAY.

FOR THE BIG ISLAND...STRONGER SOUTHEASTERLY FLOW WILL CONTINUE
OVER THE ORCHID ISLE/S COASTAL WATERS BRINGING MODERATE TO FRESH
WINDS OVER THE NORTHERN AND SOUTHERN TIPS OF THE ISLAND.
THE LEEWARD COAST AND SLOPES WILL EXPERIENCE A SIMILAR SCENARIO
TO THE SMALLER ISLANDS WITH NIGHTTIME LAND BREEZES AND DAYTIME SEA
BREEZES WITH AFTERNOON CLOUDS. THE SOUTHEAST SLOPES WILL CONTINUE
TO BE THE WETTEST AREA OF THE STATE AS THE EAST SOUTHEAST FLOW
PUSHES MOISTURE UP THE SLOPES.

AREAS OF VOLCANIC HAZE WILL AFFECT THE STATE AS SOUTHEASTERLY FLOW
PUSHES THE VOG OVER THE SMALLER ISLANDS...AND THE LOWER ELEVATIONS
OF THE BIG ISLAND. VOGGY CONDITIONS ARE EXPECTED THROUGH THURSDAY
AND INTO FRIDAY... BEFORE TRADE WINDS RETURN FRIDAY EVENING...PUSHING
THE HAZE TO THE WEST.

THE AFOREMENTIONED STATIONARY FRONT REMAINS STALLED NW OF KAUAI
THROUGH WEDNESDAY. BOTH THE GFS AND ECMWF BRING THE FRONT CLOSE TO
KAUAI THURSDAY BEFORE PUSHING OFF TO THE NORTH ON FRIDAY. THIS
WILL BRING INCREASED SHOWERS TO KAUAI THURSDAY AND FRIDAY MORNING
AS THE FRONT PUSHES THROUGH.

&&

.AVIATION...
A STATIONARY FRONT NORTHWEST OF KAUAI WILL RESULT IN A LIGHT
SOUTHEAST FLOW ACROSS THE STATE. MECHANICAL TURBULENCE WILL BE
LIGHT...BUT TAKE NOTE OF DAYTIME CONVECTIVE UPDRAFTS AROUND
CUMULUS CLOUDS. THE LIGHT SE FLOW WILL ALLOW DAYTIME SEA BREEZES AND
NIGHTTIME LAND BREEZES TO FORM OVER MOST AREAS THROUGH FRIDAY.
CONDITIONS WILL BE MOSTLY VFR...BUT OCCASIONAL MVFR CEILINGS OVER
THE LOWER SLOPES OF THE SOUTHEAST BIG ISLAND ASSOCIATED WITH
ONGOING SHOWERS.

&&

.MARINE...
THE NEXT NORTHWEST SWELL IS EXPECTED LATE THIS AFTERNOON...HOWEVER
AS OF 9 AM...BUOY 51101 IS SHOWING NO SIGNS OF THE IMPENDING
SWELL. USUALLY IF A SWELL IS LATE TO ARRIVE IT IS ALSO SMALLER
THAN ADVERTISED. THE BUOY OBSERVATIONS WILL BE MONITORED CLOSELY
THIS MORNING TO SEE IF AN ADVISORY IS WARRANTED FOR THE SMALLER
ISLANDS LATER THIS AFTERNOON.

WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY
CRITERIA THROUGH FRIDAY. WHILE THE PENDING NORTHWEST SWELL WILL
BRING ELEVATED SEAS OVER THE NORTHWEST COASTAL WATERS FROM
LATE TUESDAY THROUGH WEDNESDAY...THE SEA HEIGHTS ARE STILL EXPECTED
TO REMAIN BELOW THE SMALL CRAFT ADVISORY LEVEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:14 PM HSTSmall Craft AdvisoryHFO12 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.